Explicit formulas and identities for the Bell polynomials and a sequence of polynomials applied to differential equations

  • Feng QiEmail author
  • Dongkyu Lim
  • Bai-Ni Guo
Original Paper


In the paper, the authors discuss the Bell polynomials and a sequence of polynomials applied to the theory of differential equations. Concretely speaking, the authors find four explicit formulas for these polynomials and for derivatives of generating functions of these polynomials, establish four identities between these two kinds of polynomials, and significantly simplify some known results.


Bell polynomial Explicit formula Derivative Stirling number Generating function Identity Faà di Bruno formula Differential equation 

Mathematics Subject Classification

Primary 11B83 Secondary 11B73 11C08 26A06 26A09 33B10 



The first author was partially supported by the National Natural Science Foundation of China under Grant No. 11361038 and the second author was partially supported by China Postdoctoral Science Foundation under Grant No. 2016M591379.

The authors appreciate the anonymous referees for their careful corrections to and valuable comments on the original version of this paper.


  1. 1.
    Boyadzhiev, K.N.: Lah numbers, Laguerre polynomials of order negative one, and the \(n\)th derivative of \(\exp (1/x)\). Acta Univ. Sapientiae Math. 8(1), 22–31 (2016). doi: 10.1515/ausm-2016-0002 MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Comtet, L.: Advanced Combinatorics: The Art of Finite and Infinite Expansions, Revised and, Enlarged edn. D. Reidel Publishing Co., Dordrecht and Boston (1974)zbMATHCrossRefGoogle Scholar
  3. 3.
    Daboul, S., Mangaldan, J., Spivey, M.Z., Taylor, P.J.: The Lah numbers and the \(n\)th derivative of \(e^{1/x}\), Math. Mag 86(1), 39–47 (2013). doi: 10.4169/math.mag.86.1.039 MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Erdélyi, A., Magnus, W., Oberhettinger, F., Tricomi, F.G.: Higher Transcendental Functions. Based on notes left by Harry Bateman. Robert E. Krieger Publishing Co., Inc, Melbourne (1981). Reprint of the: originalzbMATHGoogle Scholar
  5. 5.
    Guo, B.-N., Qi, F.: An explicit formula for Bell numbers in terms of Stirling numbers and hypergeometric functions. Glob. J. Math. Anal. 2(4), 243–248 (2014). doi: 10.14419/gjma.v2i4.3310 CrossRefGoogle Scholar
  6. 6.
    Guo, B.-N., Qi, F.: An explicit formula for Bernoulli numbers in terms of Stirling numbers of the second kind. J. Anal. Number Theory 3(1), 27–30 (2015). doi: 10.12785/jant/030105 CrossRefGoogle Scholar
  7. 7.
    Guo, B.-N., Qi, F.: Explicit formulae for computing Euler polynomials in terms of Stirling numbers of the second kind. J. Comput. Appl. Math. 272, 251–257 (2014). doi: 10.1016/ MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Guo, B.-N., Qi, F.: Six proofs for an identity of the Lah numbers. J. Anal. Comb. 10, 5 (2015)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Guo, B.-N., Qi, F.: Some integral representations and properties of Lah numbers. J. Algebra Number Theory Acad. 4(3), 77–87 (2014)Google Scholar
  10. 10.
    Kim, T., Dolgy, D.V., Kim, D.S., Kwon, H.I., Seo, J.J.: Differential equations arising from certain Sheffer sequence. J. Comput. Anal. Appl. 23(8), 1359–1367 (2017)MathSciNetGoogle Scholar
  11. 11.
    Ma, W.-X.: Bilinear equations, Bell polynomials and linear superposition principle. Phys. Conf. Ser. 411(1), 11 (2013). Art. ID. 012021. doi: 10.1088/1742-6596/411/1/012021
  12. 12.
    Ma, W.-X.: Bilinear equations and resonant solutions characterized by Bell polynomials. Rep. Math. Phys. 72(1), 41–56 (2013). doi: 10.1016/S0034-4877(14)60003-3 MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Ma, W.-X.: Trilinear equations, Bell polynomials, and resonant solutions. Front. Math. China 8(5), 1139–1156 (2013). doi: 10.1007/s11464-013-0319-5 MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Qi, F.: An explicit formula for the Bell numbers in terms of the Lah and Stirling numbers. Mediterr. J. Math. 13(5), 2795–2800 (2016). doi: 10.1007/s00009-015-0655-7 MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Qi, F.: Diagonal recurrence relations, inequalities, and monotonicity related to the Stirling numbers of the second kind. Math. Inequal. Appl. 19(1), 313–323 (2016). doi: 10.7153/mia-19-23 MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Qi, F.: Diagonal recurrence relations for the Stirling numbers of the first kind. Contrib. Discrete Math. 11, 22–30 (2016).
  17. 17.
    Qi, F.: Explicit formulas for computing Bernoulli numbers of the second kind and Stirling numbers of the first kind. Filomat 28(2), 319–327 (2014). doi: 10.2298/FIL1402319O MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Qi, F.: Explicit formulas for the convolved Fibonacci numbers, ResearchGate Working Paper (2016). doi: 10.13140/RG.2.2.36768.17927
  19. 19.
    Qi, F.: On sum of the Lah numbers and zeros of the Kummer confluent hypergeometric function, ResearchGate Research (2015). doi: 10.13140/RG.2.1.4089.9683
  20. 20.
    Qi, F.: Properties of modified Bessel functions and completely monotonic degrees of differences between exponential and trigamma functions. Math. Inequal. Appl. 18(2), 493–518 (2015). doi: 10.7153/mia-18-37 MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Qi, F.: Some inequalities for the Bell numbers, Proc. Indian Acad. Sci. Math. Sci. 127 (2017), no. 4, in press. doi: 10.1007/s12044-017-0355-2
  22. 22.
    Qi, F., Berg, C.: Complete monotonicity of a difference between the exponential and trigamma functions and properties related to a modified Bessel function. Mediterr. J. Math. 10(4), 1685–1696 (2013). doi: 10.1007/s00009-013-0272-2 MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Qi, F., Shi, X.-T., Liu, F.-F.: Expansions of the exponential and the logarithm of power series and applications. Arab. J. Math. (Springer) 6(2), 95–108 (2017). doi: 10.1007/s40065-017-0166-4 MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Qi, F., Shi, X.-T., Liu, F.-F.: Several identities involving the falling and rising factorials and the Cauchy, Lah, and Stirling numbers. Acta Univ. Sapientiae Math. 8(2), 282–297 (2016). doi: 10.1515/ausm-2016-0019 MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Qi, F., Shi, X.-T., Liu, F.-F., Kruchinin, D.V.: Several formulas for special values of the Bell polynomials of the second kind and applications. J. Appl. Anal. Comput. 7(3), 857–871 (2017). doi: 10.11948/2017054 MathSciNetCrossRefGoogle Scholar
  26. 26.
    Qi, F., Wang, S.-H.: Complete monotonicity, completely monotonic degree, integral representations, and an inequality related to the exponential, trigamma, and modified Bessel functions. Glob. J. Math. Anal. 2(3), 91–97 (2014). doi: 10.14419/gjma.v2i3.2919 CrossRefGoogle Scholar
  27. 27.
    Qi, F., Zheng, M.-M.: Explicit expressions for a family of the Bell polynomials and applications. Appl. Math. Comput 258, 597–607 (2015). doi: 10.1016/j.amc.2015.02.027 MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Zhang, X.-J., Qi, F., Li, W.-H.: Properties of three functions relating to the exponential function and the existence of partitions of unity. Int. J. Open Probl. Comput. Sci. Math 5(3), 122–127 (2012). doi: 10.12816/0006128 CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Italia S.r.l. 2017

Authors and Affiliations

  1. 1.Institute of MathematicsHenan Polytechnic UniversityJiaozuoChina
  2. 2.College of MathematicsInner Mongolia University for NationalitiesTongliaoChina
  3. 3.Department of Mathematics, College of ScienceTianjin Polytechnic UniversityTianjinChina
  4. 4.School of Mathematical SciencesNankai UniversityTianjinChina
  5. 5.School of Mathematics and InformaticsHenan Polytechnic UniversityJiaozuoChina

Personalised recommendations